Alert archive / Illinois / Flash Flood Warnings in 2024
Flash Flood Warning 49, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jul 13, 2024, 4:33 AM CDT for Jackson County, Illinois. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2024, 4:33 AM CDT (09:33 UTC)
- Expired
- Jul 13, 2024, 7:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Jackson County, IL
The radar
The Paducah radar (KPAH), 83 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 4:41 AM CDT | FLASH FLOOD | Carbondale, IL | mPING report of street flooding in Carbondale. |
| Jul 13, 4:50 AM CDT | RAIN 3.5 | 2 Nne Murphysboro, IL | Measured on Harrison Road in Murphysboro. Relayed via Facebook. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.6 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1079 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
806
WGUS53 KPAH 130933
FFWPAH
ILC077-131200-
/O.NEW.KPAH.FF.W.0049.240713T0933Z-240713T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
433 AM CDT Sat Jul 13 2024
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Southeastern Jackson County in southern Illinois...
* Until 700 AM CDT.
* At 433 AM CDT, emergency management reported flash flooding of
Business Route 13 and the intersection of 14th and Maple Streets
in Murphysboro. Between 2 and 4 inches of rain have fallen.
Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Carbondale, Murphysboro, De Soto, Cedar Lake Area and Makanda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3783 8922 3775 8915 3773 8915 3772 8915
3770 8915 3769 8915 3768 8915 3767 8915
3760 8915 3760 8917 3760 8939 3769 8942
3779 8946 3784 8938
FLASH FLOOD...OBSERVED
$$
DWS2 follow-up statements
074
WGUS73 KPAH 131116
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
616 AM CDT Sat Jul 13 2024
ILC077-131200-
/O.CON.KPAH.FF.W.0049.000000T0000Z-240713T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson IL-
616 AM CDT Sat Jul 13 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING
FOR SOUTHEASTERN JACKSON COUNTY...
At 616 AM CDT, emergency management and the public had reported
flash flooding in areas of Murphysboro and Carbondale from earlier
thunderstorms. Up to four inches of rain have fallen in central and
southeast Jackson County. The heavy rain has ended, but it will take
additional time for any lingering flooding issues to subside.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Carbondale, Murphysboro, De Soto, Cedar Lake Area and Makanda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3783 8922 3775 8915 3773 8915 3772 8915
3770 8915 3769 8915 3768 8915 3767 8915
3760 8915 3760 8917 3760 8939 3769 8942
3779 8946 3784 8938
FLASH FLOOD...OBSERVED
$$
DWS328
WGUS73 KPAH 131153
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
653 AM CDT Sat Jul 13 2024
ILC077-131203-
/O.EXP.KPAH.FF.W.0049.000000T0000Z-240713T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson IL-
653 AM CDT Sat Jul 13 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 7 AM CDT THIS MORNING FOR
SOUTHEASTERN JACKSON COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3783 8922 3775 8915 3773 8915 3772 8915
3770 8915 3769 8915 3768 8915 3767 8915
3760 8915 3760 8917 3760 8939 3769 8942
3779 8946 3784 8938
$$
DWSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:29 AM CDT, 1 hour 4 minutes earlier. Its key messages:
- An isolated shower or storm is possible today but most areas likely staying dry.
- Above normal temperatures expected this weekend into early next week with heat indices around 100 degrees, and possibly around 105 degrees Monday and Tuesday.
- Chances of showers and storms return by the middle of next week.
Area forecast discussion, Jul 13, 3:29 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Paducah KY 329 AM CDT Sat Jul 13 2024 .KEY MESSAGES... - An isolated shower or storm is possible today but most areas likely staying dry. - Above normal temperatures expected this weekend into early next week with heat indices around 100 degrees, and possibly around 105 degrees Monday and Tuesday. - Chances of showers and storms return by the middle of next week. && .DISCUSSION... Issued at 328 AM CDT Sat Jul 13 2024 Upper level troughing remains in place early this morning with WV imagery showing a positively tilted trough axis from the middle Mississippi Valley northeast into the Great Lakes. WV imagery also reveals a disturbance directly overhead the Quad State this morning with additional waves embedded upstream. Conditions are mostly quiet this morning with temperatures in the upper 60's to lower 70's. There are a few isolated showers around and this may continue for the next couple of hours given the upper level disturbance across the region. By the afternoon hours, models have the upper disturbance exiting the area, largely limiting ascent. With that said, there may still be some weak upper level divergence to work with so a few isolated showers are still possible across portions of the area. Temperatures will be warmer today with highs in the lower 90's. Dewpoints in the lower 70's will allow heat indices to rise into the upper 90's to near 100 degrees. Upper troughing moves well east of the region on Sunday with ridging extending across much of the central CONUS. Dry weather is expected Sunday through much of Tuesday beneath ridging aloft. The main story will be the warm temperatures as highs rise into the mid 90's. Continued southerly flow will bring higher dewpoints into the region increasing heat indices to near or exceeding 105 degrees. By Tuesday night into Wednesday the upper levels amplify as a strong trough moves across the Great Lakes sending a cold front through the region. This will bring increasing chances of showers and storms to the area Wednesday and Thursday. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1140 PM CDT Fri Jul 12 2024 Fog formation will be a primary flight concern overnight tonight. A passing 5000-6000 ft swirl of clouds may delay the onset but conditions appear favorable for at least patchy fog with IFR visibilities possible and locally dense fog can't be ruled out. Any fog should mix out fairly quickly after sunrise with light southwest winds developing by mid to late morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && DISCUSSION...AD AVIATION...JGG
Hazardous weather outlook, Jul 13, 3:14 AM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 314 AM CDT Sat Jul 13 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-140815- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 314 AM CDT Sat Jul 13 2024 /414 AM EDT Sat Jul 13 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight An isolated shower or storm is possible today. Any storm that can develop could contain heavy downpours and lightning as the main threats. Minor river flooding is forecast to continue at points on the Mississippi River. .DAYS TWO THROUGH SEVEN...Sunday through Friday Minor river flooding is forecast to continue at points on the Mississippi River. Triple digit heat indices will be possible throughout the region Sunday through Tuesday. Thunderstorms will be possible Wednesday into Thursday. Some of the storms could become strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 13, 4:14 AM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
414 AM CDT Sat Jul 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 AM Rain 1 NNW Murphysboro 37.78N 89.34W
07/13/2024 M2.33 Inch Jackson IL Mesonet
One hour rainfall at mesonet station MURBO
Murphysboro IL.
&&
DWSLocal storm report, Jul 13, 4:15 AM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
415 AM CDT Sat Jul 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM Rain 1 SE Murphysboro 37.76N 89.33W
07/13/2024 M2.01 Inch Jackson IL Mesonet
One hour rainfall at mesonet station MURI2
0.8 SE Murphysboro.
&&
DWSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:53 AM CDT | Areal Flood Advisory | PAH | Jackson | 40 min |
| Jul 13, 4:48 AM CDT | Flash Flood Warning | PAH | Union, Williamson | 2 hr |
| Jul 13, 5:08 AM CDT | Flash Flood Warning | PAH | Jackson, Perry | 3 hr |
| Jul 13, 7:20 AM CDT | River Flood Warning | PAH | Jackson | 3 hr |
| Jul 13, 7:52 AM CDT | Areal Flood Warning | PAH | Jackson | 2 hr |
| Jul 13, 2:00 PM CDT | Special Weather Statement | PAH | Jackson | 45 min |
| Jul 13, 2:01 PM CDT | Heat Advisory | PAH | Alexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more | 69 hr |
| Jul 13, 2:18 PM CDT | Areal Flood Advisory | PAH | Jackson | 3 hr |
| Jul 13, 3:02 PM CDT | Special Weather Statement | PAH | White | 28 min |
| Jul 13, 3:10 PM CDT | Special Weather Statement | PAH | White | 35 min |
Nearby
Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.